Public awareness is growing about the dangers of certain acne drugs and their link to bowel diseases. Studies have shown that isotretinoin, the primary active ingredient in various acne medications, can cause serious gastrointestinal problems.
A study at the University of North Carolina set out to find whether there is a cause and effect relationship between isotretinoin and bowel conditions. Based on their analysis, the research team concluded that patients who used isotretinoin to treat their acne had a four times greater chance of having ulcerative colitis than people who did not use the drug.
Types of Inflammatory Bowel Disease (IBD)
Isotretinoin has been linked to inflammatory bowel disease, also known as IBD. IBD is a condition that causes inflammation in the gastrointestinal system. There are several types of inflammatory bowel diseases, including:
Although the different types of IBD are related, they have their differences. For example, ulcerative colitis normally affects only the colon. On the other hand, Crohn's disease can affect any portion of the intestinal tract.
Side Effects and Treatment
The symptoms of IBD are very similar regardless of the specific type of IBD. Common side effects include abdominal pain, diarrhea, constipation, rectal bleeding, vomiting, loss of appetite and other problems. The type, progression and severity of the side effects vary from patient to patient.
Unfortunately, inflammatory bowel disease can have serious complications. The disease results in ulcers in the intestines. Over time, these ulcers can cause obstructions, infections (abscesses), narrowing (strictures), bleeding (hemorrhage) and an increased risk of cancer.
The treatment for IBD varies depending on the patient. Some patients are rarely bothered by the disease while others have regular flare-ups that can be painful and inconvenient. Strong medications may be used to manage the disease. In some cases, invasive surgery is required.
How Can Isotretinoin Cause IBD?
Isotretinoin is a form of vitamin A, so how can it be so dangerous? The drug was originally developed as a chemotherapy medication to treat serious cancers. It is effective at killing cells that are rapidly dividing. Inflammatory bowel disease occurs a result of improper immune system activity, and cancer drugs are known to damage a person's immune system. If a cancer medication can damage the immune system, then it makes sense that it can cause IBD.
What Should You Do if You Took Isotretinoin and Have Bowel Problems?
Many people who took isotretinoin and developed Crohn's disease, ulcerative colitis or another form of IBD do not know the two are linked. As a result of growing media exposure, more people are finally learning about the connection. Knowing the cause of a problem can help answer the question of where the disease came from, and it may also help in treating the condition. If you took isotretinoin and have bowel problems but have not been tested for inflammatory bowel disease, you may want to ask your doctor about getting tested.